Indiana, 2006

Flooding and Damaging Wind in Indiana, March 9, 2006

March 9, 2006 · NWS IND · 8 events in 8 counties and zones

Strong thunderstorms produced significant rainfall over central Indiana, causing sporadic areal flooding. Little property damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Strong thunderstorms produced significant rainfall over central Indiana, causing sporadic areal flooding. Little property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 9, 2:45 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 9, 2:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST THU MAR 9 2006

.DISCUSSION...LOW PRES FOUND OVR SW MO EARLY THIS AFTERNOON ALONG
WITH A TROF OF LOW PRES THAT EXTENDED NE TO THE CENTRAL GRT LKS. H2O
VAPOR IMAGERY SHOWS TROPICAL PLUME OF MOISTURE STRETCHING FM THE WRN
GULF INTO THE OH RVR VALLEY. DEWPOINTS PLENTY MOIST ACRS THE FA IN
THE MIDDLE 50S ALONG WITH A WARM SRLY FLOW AHEAD OF THE LOW PRESSURE
SYS.

MAIN FORECAST CHALLENGE TDY WL BE AMOUNT OF RAINFALL. ALSO WIND
SPEEDS TONIGHT ARE A CONCERN.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN BUT
DIFFER A BIT WITH SOME DETAILS. PROGRESSIVE UPPER PATTERN AS H5 NEG
TILTED TROF PUSHES ACRS INDIANA TONIGHT THROUGH THE SWERLY UPPER
FLOW. TIME SECTIONS AND SOUNDINGS SHOW A SATURATED COLUMN THROUGH
TONIGHT. TIME SECTIONS SHOW NICE VV TONIGHT ALSO...NEAR 12
-UBAR/SEC. 88D SHOWS HEAVIER RAINS TO OUR SW PROPAGATING OUR WAY.
FORECAST SOUNDINGS SHOW PRECIPITABLE H20 AROUND 1-1.25
INCHES...INSTABILITY NOT SO IMPRESSIVE THROUGH AS LI/S ARE POSITIVE
OR AROUND 0. CAPE LIMITED ALSO. STILL CANNOT RULE OUT THUNDER.
FURTHERMORE GFS AND NAM BOTH SHOW STRONG LLJ PUSHING THROUGH THE OH
VALLEY TONIGHT...NR 70 KNTS. FORECAST SOUNDINGS IN CONJUNCTION WITH
THIS SHOW 40-50 KNT WINDS NR 1000 FT AGL. GIVEN THE LACK OF MUCH
DOWNWARD MOVEMENT... ONLY AN ISOLATED DOWNDRAFT WITHIN A TSTM MAY BE
ABLE TO BRINGS THESE WINDS TO THE GROUND. THUS A WIND ADVISORY SEEMS
NOT NEEDED ATTM...AS ONLY STRONG WINDS EXPECTED FROM AN ISOLATED
STRONG STORM. GIVEN THE MOISTURE FLOW INTO THE RGN AND THE CURRENT
FLOOD WATCH OUT SEE NO REASON TO CHANGE THE ONGOING FLOOD WATCH...AS
IT COVERS THE SITUATION WELL. ONLY A LITTLE BIT OF COOLER AIR BEHIND
THE FRONT. WITH FROPA AROUND 09Z EXPECT THE COOLER LATE TONIGHT. WL
LEAN A BIT COOLER ACRS THE NORTHWEST AND STICK CLOSE TO MAV
ELSEWHERE.

UPPER SYSTEM MOVES QUICKLY OUT THE RGN ON FRI AS A RIDGE BUILDS
ACRS THE AREA IN THE SW UPPER FLOW. TIME SECTIONS CONTINUE TO SHOW
PLENTY OF HIGH RH ACRS THE AREA IN THE LOWER LVLS ON FRI...ALONG
WITH SUBSIDENCE. WITH ONLY PARTIAL SUN AVAILABLE ALONG WITH H8 TEMPS
NR 1-2C HIGHS IN THE MIDDLE 50S SEEM REASONABLE. WL STICK CLOSE TO
MAV AGAIN HERE AS IT APPEARS TO DO WELL.

TWO MORE QUICK HITTING SYSTEMS PUSH THROUGH THE AREA ON SATURDAY AND
SUNDAY. AS A SOUTHERLY FETCH OF WARM GULF AIR REMAINS IN PLACE
THROUGH THE WEEKEND...CAN SEE NO REASON TO NOT INCLUDE POPS ATTM.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALL ZONES TIL 12Z FRI.

&&

PUMA
Hazardous weather outlook, Mar 9, 5:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-101100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
545 AM EST THU MAR 9 2006

...FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA
FROM TODAY UNTIL ABOUT MIDNIGHT TONIGHT. PRESENT INDICATIONS ARE
THAT SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY FROM THE LATE
AFTERNOON HOURS TODAY TO AROUND MIDNIGHT TONIGHT. DAMAGING WINDS
APPEAR TO THE MAIN THREAT AT THIS TIME...WITH LARGE HAIL A
SECONDARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY
SOUTH OF A ROCKVILLE TO RUSHVILLE LINE.

HEAVY AMOUNTS OF RAIN...POSSIBLY EXCEEDING TWO INCHES...ARE ALSO
POSSIBLE INTO THE LATE EVENING HOURS OF TONIGHT. FLOODING MAY RESULT.

IN ADDITION...SOUTH TO SOUTHWESTERLY WINDS...INDEPENDENT OF
THUNDERSTORMS...MAY GUSTS TO NEAR 40 MPH THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND ON SATURDAY AND
SUNDAY. THE OVERALL WEATHER PATTERN REMAINS FAVORABLE FOR SEVERE
THUNDERSTORMS OVER THE WEEKEND...AS WELL AS HEAVY RAINFALL.
FLOODING PROBLEMS AS A RESULT OF ANY HEAVY RAIN WILL EXTEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE LATE
EVENING HOURS.

WEATHER SPOTTERS ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL
ACCUMULATIONS AND FLOODING IF OBSERVED. WEATHER SPOTTERS ARE ALSO
ASKED TO MONITOR FUTURE WEATHER TRENDS AND STATEMENTS REGARDING
THE SEVERE WEATHER THREAT THIS WEEKEND.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Special weather statement, Mar 9, 2:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST THU MAR 9 2006

INZ021-028>031-035>039-043>048-051>057-060>065-067>072-092130-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HOWARD-JACKSON-JENNINGS-
JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-
PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
221 PM EST THU MAR 9 2006

...WIDESPREAD MODERATE TO HEAVY RAINS WILL OVER-SPREAD CENTRAL
INDIANA THROUGH THE EVENING...

RAINFALL...HEAVY AT TIMES WILL SPREAD RAPIDLY NORTHEAST AT 40 MPH
ACROSS CENTRAL INDIANA THROUGH THE EVENING. RAINFALL RATES OF ONE
HALF TO ONE INCH PER HOUR WILL BE COMMON. MUCH OF THE AREA MAY
RECEIVE RAINFALL AMOUNTS IN EXCESS OF 2 INCHES THROUGH THE EVENING.
MOTORISTS ARE URGED TO SLOW DOWN AND BE AWARE FOR STANDING WATER.
IF YOU COME TO A FLOODED ROADWAY, TURN AROUND. DO NOT DRIVE THROUGH
FLOODED ROADS.

CO
Special weather statement, Mar 9, 3:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
309 PM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-092215-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
309 PM EST THU MAR 9 2006

...LARGE AREAS OF SHOWERS AND THUNDERSTORMS PUSHING INTO CENTRAL INDIANA...

A LARGE AREA OF SHOWERS WITH SCATTERED THUNDERSTORMS WILL PUSH
INTO CENTRAL INDIANA THIS AFTERNOON AND EVENING. SOME OF THE
SHOWERS AND STORMS WILL PRODUCE HEAVY RAINS IN EXCESS OF ONE INCH
IN A HOUR. WIND GUSTS ACCOMPANYING THE SHOWERS AND STORMS MAY REACH 35 TO 45
MPH.

THE PRECIPITATION IS EXPECTED TO OCCUR THROUGH THE EVENING RUSH
HOURS...MAKING THE EVENING COMMUTE MORE DIFFICULT THAN USUAL. THIS
COMBINATION OF WIND AND HEAVY RAIN WILL MAKE DRIVING DIFFICULT.
MOTORISTS ARE URGED TO EXERCISE CAUTION WHILE TRAVELING THIS
AFTERNOON AND EVENING...AND BE PREPARED FOR RAPIDLY REDUCED
VISIBILITIES AS WELL AS PONDING ON ROADWAYS.

DO NOT DRIVE INTO AREAS WHERE WATER MAY COVER A ROADWAY. LISTEN TO
NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

PUMA

The radar

The Indianapolis radar (KIND), 29 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Morgan

When
March 9, 3:30 PM EST to 6:30 PM EST
Where
Morgan County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.483, -86.450

Water was flowing over several roads in and around Paragon. No property damage was reported.

Flood, Daviess

When
March 9, 3:30 PM EST to 6:30 PM EST
Where
Daviess County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -87.183

Several roads in the county were closed by high water. No property damage was reported.

Flood, Hancock

When
March 9, 3:30 PM EST to 6:30 PM EST
Where
Hancock County, Countywide
Reported by
NEWSPAPER
Coordinates
39.817, -85.767

Fourteen roads throughout the county were closed by high water. No property damage was reported.

Flood, Monroe

When
March 9, 3:30 PM EST to 6:30 PM EST
Where
Monroe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -86.533

Several state roads were flooded, and Brummett Creek left its banks east of Bloomington. No property damage was reported.

Flood, Owen

When
March 9, 3:30 PM EST to 6:30 PM EST
Where
Owen County, 3 mi W of Spencer
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -86.817

A car was caught in water on State Road 46 at Rattlesnake Creek.

Flood, Marion

When
March 9, 3:30 PM EST to 6:30 PM EST
Where
Marion County, Indianapolis
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.150

A car was caught in high water on East 21st Street, and five feet of standing water was reported on Eastbourne Drive.

Thunderstorm Wind, Putnam

When
March 9, 4:00 PM EST
Where
Putnam County, Manhattan
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.550, -86.933

A tree felled by thunderstorm winds was struck by a vehicle later in the evening of 9 March 2006. The driver was injured (indirect).

Flood, Martin

When
March 9, 4:30 PM EST to 7:30 PM EST
Where
Martin County, Shoals
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.783

County roads were flooded near Shoals. No property damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493414, 5493415, 5493416, 5493418, 5493419, 5493493, 5493417, 5493494.